Arte SheetsLearn. Try. Understand.

Healthcare & Clinical

SIRS (Systemic Inflammatory Response Syndrome) 4-Criterion Score Formula

Evaluate Bone’s classic 0–4 SIRS criteria—Temperature (> 38.0°C or < 36.0°C), Heart Rate (> 90 bpm), Tachypnea/Hyperventilation (RR > 20/min or PaCO2 < 32 mmHg), and Leukocyte/Band abnormality (WBC > 12, < 4, or Bands > 10%)—with >= 2 SIRS-Positive screening.

Capture both hyperthermic and hypothermic/leukopenic inflammatory responses accurately!

Roger Bone’s 1992 ACCP/SCCM Consensus Systemic Inflammatory Response Syndrome (SIRS) score remains embedded across CMS SEP-1 sepsis bundles, acute pancreatitis severity grading (persistent 48-hour SIRS), and emergency triage alerts! Clinicians frequently miss the two-tailed thresholds on Temperature and White Blood Cell count—hypothermic elderly patients (< 36.0°C) and leukopenic neutropenic patients (WBC < 4.0 x10^9/L or immature bandemia > 10%) carry even higher sepsis mortality than classic febrile leukocytosis!

Notice that Criterion 3 (Respiratory) and Criterion 4 (WBC/Bands) each award at most 1 point via OR logic: RR > 20 breaths/min OR arterial PaCO2 < 32 mmHg counts as +1 respiratory point (not +2!), and WBC > 12.0 OR WBC < 4.0 OR immature bands > 10% counts as +1 leukocyte point. Meeting >= 2 of the 4 criteria flags SIRS Positive!

Bone (1992) SIRS CriterionTwo-Tailed / Composite Cutoff (+1 Point Each)Clinical Alert Threshold
1. Core Temperature> 38.0 °C OR < 36.0 °CHyperthermia or Hypothermia
2. Heart Rate> 90 beats/minSinus Tachycardia
3. Respiratory DriveRR > 20 /min OR PaCO2 < 32 mmHgTachypnea or Hyperventilation
4. Leukocytes / BandsWBC > 12.0 OR < 4.0 (x10^9/L) OR Bands > 10%>= 2 of 4 -> SIRS Positive!

Total SIRS Criteria Score (0 to 4 Points)

Evaluates all four composite OR criteria while guarding against non-physiologic negative vitals.

=IF(OR(B2 <= 20, B3 <= 0, B4 <= 0, B5 <= 0, B6 < 0, B7 < 0), "Invalid Vital/Lab Inputs", IF(OR(B2 > 38, B2 < 36), 1, 0) + IF(B3 > 90, 1, 0) + IF(OR(B4 > 20, B5 < 32), 1, 0) + IF(OR(B6 > 12, B6 < 4, B7 > 10), 1, 0))

SIRS Positive (>= 2 Criteria) Screening Classification

Flags SIRS Positive (>= 2/4) for infection/lactate sepsis bundle evaluation vs. SIRS Negative (0–1/4).

=IF(OR(B2 <= 20, B3 <= 0, B4 <= 0, B5 <= 0, B6 < 0, B7 < 0), "Invalid Vital/Lab Inputs", IF((IF(OR(B2 > 38, B2 < 36), 1, 0) + IF(B3 > 90, 1, 0) + IF(OR(B4 > 20, B5 < 32), 1, 0) + IF(OR(B6 > 12, B6 < 4, B7 > 10), 1, 0)) >= 2, "SIRS Positive (>= 2 Criteria): Screen for Sepsis / Pancreatitis", "SIRS Negative (0-1 Criteria)"))

Try the example

Use the original values or change them to test your understanding.

Further reading